I was reading about drug absorption and came across stomach bleeding due to salicylic acid and aspirin.
Based on wiki salicylic acid is considered a weak acid and very little of it is ionized in the stomach (PH 1-2 or 4-5). Aspirin is a weaker acid than salicylic acid.
My question becomes what causes the stomach to bleed?
I read that when a drug is ionized it is soluble and therefore has poor cell permeability. So if this is true, salicylic acid is mainly in its protonated form in the stomach and so is aspirin which is a weaker acid than salicylic acid. So they both cause bleeding because they are somewhat absorbed in the stomach (protonated form, greasy, absorbed.... cause irritation as they penetrate the stomach linings)
But, wiki also states,
"Acetylsalicylic acid is poorly soluble (doesnt this mean it can penetrate the stomach = Bleeding?) in the acidic conditions of the stomach which can delay absorption of high doses for 8 to 24 hours. In addition to the increased pH (7-8) of the small intestine, aspirin is rapidly absorbed there due to the increased surface area, which in turn allows more of the salicylate to dissolve"
So if I am understanding this correctly, although aspirin passes the stomach linings it is not fully absorbed there but rather when it reaches the intestines.
Does anyone have any info on this?